Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, April 23, 2009

April 23, 2009 · NWS OUN · 4 events in 3 counties and zones

An isolated thunderstorm developed over north Texas during the late afternoon and moved into Jackson and Kiowa counties before collapsing. A severe wind gust was reported at the Hobart ASOS station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated thunderstorm developed over north Texas during the late afternoon and moved into Jackson and Kiowa counties before collapsing. A severe wind gust was reported at the Hobart ASOS station. Another thunderstorm developed just of the east and moved northeast through Grady county. Gusty winds and marginally severe hail were reported along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 5:02 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 23, 5:02 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT THU APR 23 2009

.AVIATION...
HIGH-BASED SHOWERS AND THUNDERSTORMS MAY GENERATE ISOLATED WIND
GUSTS OF 40 TO 45 KTS ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS EARLY THIS EVENING. MODERATE SOUTH WINDS WILL
CONTINUE OVERNIGHT AT MOST TERMINAL LOCATIONS. PATCHES OF
SCATTERED TO BROKEN STRATOCUMULUS CLOUDS WILL SPREAD INTO PARTS OF
SOUTHERN AND CENTRAL OKLAHOMA FRIDAY MORNING. MEANWHILE... GUSTY
SOUTH WINDS WILL CONTINUE THROUGH FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT THU APR 23 2009/

DISCUSSION...
HOT AND DRY WEATHER CONTINUES THIS AFTERNOON WITH TEMPERATURES
CLIMBING INTO THE MID 90S AGAIN IN THE SOUTHWEST. HIGH BASED
CONVECTION IS OCCURRING IN THE TEXAS SOUTH PLAINS AND APPROACHING
THE SOUTHWEST PORTION OF THE AREA. MUCH OF THE PRECIPITATION
CLOSEST TO THE AREA APPEARS TO BE VIRGA... BUT THERE ARE MORE
SIGNIFICANT STORMS FARTHER SOUTHWEST AND SHORTWAVE SUPPORTING THIS
CONVECTION WILL BE MOVING TOWARD THE AREA OVERNIGHT. ALTHOUGH
MODELS GENERALLY KEEP THIS PRECIPITATION AWAY FROM THE AREA...
CURRENT DEVELOPMENT IS SUFFICIENT THAT SLIGHT CHANCE POPS ARE
WARRANTED IN THE SOUTHWEST THIS EVENING.

LOW LEVEL MOISTURE WILL BE ON THE INCREASE TONIGHT INTO TOMORROW
AS MOISTURE IS ADVECTING NORTH THROUGH TEXAS WITH MODERATE SOUTH
WINDS PERSISTING OVERNIGHT AND INCREASING AGAIN TOMORROW. THIS
INCREASING MOISTURE COMBINED WITH A PERSISTENT WESTERN UNITED
STATES TROUGH AND SURFACE BOUNDARIES IN OR NEAR THE AREA WILL SET
THE STAGE FOR A PROLONGED PERIOD WITH A POTENTIAL FOR STORMS. THE
MEDIUM RANGE MODELS STILL SHOW MULTIPLE STORM COMPLEX EVENTS FROM
THIS WEEKEND THROUGH MID WEEK AFFECTING THE AREA WITH ASSOCIATED
RISKS OF SEVERE WEATHER AND/OR HEAVY RAINFALL AND FLOODING
POTENTIAL. BUT OF COURSE DAY-TO-DAY FORECASTING WILL BE
COMPLICATED IN THE EXTENDED PERIODS IN THAT PRECIP CHANCES AND
TO SOME EXTENT TEMPERATURES WILL BE AFFECTED BY THE CONVECTIVE
EVOLUTION AND MESOSCALE PROCESSES THAT CAN NOT BE WELL-FORECAST
THIS FAR IN ADVANCE. SO WHILE SCENARIOS ON SPECIFIC DAYS ARE QUITE
UNCERTAIN... BELIEVE THAT THE FORECAST PACKAGE AND TRENDS WITH
MODERATE POPS DO CONVEY THE FORECAST WELL AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  83  65  82 /  10  10  10  10
HOBART OK         62  87  65  86 /  20  10   0  10
WICHITA FALLS TX  68  86  67  87 /  20  10  10  10
GAGE OK           59  87  65  84 /   0   0  10  20
PONCA CITY OK     66  82  67  80 /   0   0  10  10
DURANT OK         65  81  66  85 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR OKZ033>038-044.

TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ083>090.

&&

06/26/32
Hazardous weather outlook, Apr 23, 4:45 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT THU APR 23 2009

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
545 PM CDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE MID EVENING
HOURS.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
AS AN UPPER LEVEL WAVE MOVES ACROSS WEST TEXAS TONIGHT.  SOME OF
THE STRONGER STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 55 MPH.

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT FRIDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL BE ELEVATED THIS AFTERNOON OVER WESTERN
NORTH TEXAS AND PARTS OF WESTERN AND CENTRAL OKLAHOMA. A RED
FLAG WARNING IS IN EFFECT FOR WESTERN NORTH TEXAS AND MUCH OF
SOUTHWESTERN OKLAHOMA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A PROLONGED PERIOD OF ACTIVE WEATHER FOR THE SOUTHERN PLAINS...
INCLUDING THE POTENTIAL FOR SEVERE THUNDERSTORMS AND FLOODING
RAIN... WILL LIKELY BEGIN THIS WEEKEND AND CONTINUE WELL INTO NEXT
WEEK. GULF MOISTURE RETURN INTO THE SOUTHERN PLAINS WILL BEGIN BY
FRIDAY... AND WILL CONTINUE THROUGH EARLY NEXT WEEK. A DRY LINE WILL
SET UP OVER THE CENTRAL AND SOUTHERN HIGH PLAINS BY FRIDAY... AND
WILL REMAIN IN THE AREA OF WEST TEXAS THROUGH THE WEEKEND. A
SLOW-MOVING COLD FRONT WILL DRIFT SOUTHEAST INTO OKLAHOMA AND
NORTHWESTERN TEXAS BY SUNDAY. THIS FRONT IS FORECAST TO REMAIN IN OR
NEAR THE OKLAHOMA AND NORTH TEXAS AREA FROM SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK. ALL OF THIS WILL TAKE PLACE BENEATH A STRONG
AND PERSISTENT SOUTHWESTERLY FLOW ALOFT... WHICH WILL FEATURE
SEVERAL EMBEDDED SMALL-SCALE DISTURBANCES. MOISTURE...
INSTABILITY... AND VERTICAL WIND PROFILES WILL BE FAVORABLE FOR
MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS FROM LATE SATURDAY
THROUGH WEDNESDAY. SUNDAY AND MONDAY CURRENTLY APPEAR TO BE THE DAYS
WITH THE GREATEST POTENTIAL FOR SEVERE WEATHER... BUT THERE WILL BE
SOME RISK OF SEVERE STORMS NEARLY EVERY DAY AND NIGHT FROM FRIDAY
THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN COULD LEAD TO FLOODING BY NEXT WEEK... INCLUDING AN
INCREASING POTENTIAL FOR MAINSTEM RIVER FLOODING BY MIDWEEK.
WIDESPREAD RAINFALL TOTALS OF 2 TO 5 INCHES ARE LIKELY BETWEEN THIS
WEEKEND AND NEXT WEDNESDAY. LOCAL TOTALS GREATER THAN 5 INCHES WILL
BE POSSIBLE.

STRONG SOUTH WINDS WILL OCCUR OVER NEARLY ALL OF OKLAHOMA AND
NORTHERN TEXAS FROM FRIDAY THROUGH AT LEAST SUNDAY. SUSTAINED WINDS
MAY EXCEED 30 MPH WITH GUSTS TO AROUND 45 MPH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.

In the hours before

Special weather statement, Apr 23, 4:11 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT THU APR 23 2009

OKZ036-232230-
JACKSON OK-
511 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY.

AN ISOLATED THUNDERSTORM WAS LOCATED OVER OLUSTEE AT 510 PM
CDT...MOVING NORTHEAST AT 25 MPH.   THIS STORM MAY PRODUCE
WIND GUSTS TO 45 MPH AS IT MOVES CLOSER TO ALTUS AND FRIENDSHIP.
Special weather statement, Apr 23, 4:34 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT THU APR 23 2009

TXZ084-087-232300-
FOARD TX-KNOX TX-
534 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF TRUSCOTT AT 533 PM
CDT...MOVING NORTHEAST AT 25 MPH.  WIND GUSTS OF 45 TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM AS IT MOVES OVER TRUSCOTT AND GILLILAND
BETWEEN 540 AND 555 PM.
Special weather statement, Apr 23, 4:37 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT THU APR 23 2009

OKZ035-036-232300-
JACKSON OK-KIOWA OK-
537 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND KIOWA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER FRIENDSHIP AT 536 PM
CDT...MOVING NORTHEAST AT 25 MPH.  OTHER SCATTERED SHOWERS WERE
LOCATED BETWEEN OLUSTEE AND ELMER.  WIND GUSTS OF 45 TO 50 MPH
WILL BE POSSIBLE WITH THE SHOWERS AND STORM THROUGH 6 PM.
Special weather statement, Apr 23, 5:04 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT THU APR 23 2009

TXZ084-232330-
FOARD TX-
604 PM CDT THU APR 23 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF THALIA AT 604
PM CDT...MOVING NORTHEAST AT 25 MPH.  WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

The radar

The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
April 23, 5:08 PM CST
Where
Jackson County, 1.79 mi NE of (Lts)altus Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.680, -99.270

The wind gust was measured at the Altus Air Force Base ASOS.

Thunderstorm Wind, Kiowa

When
April 23, 5:22 PM CST
Where
Kiowa County, 1.38 mi N of (Hbr)hobart Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.010, -99.050

Thunderstorm Wind, Kiowa

When
April 23, 5:25 PM CST
Where
Kiowa County, (Hbr)hobart Airport
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.050

The measured wind gust was reported at the Hobart mesonet.

Hail, Grady

When
April 23, 7:07 PM CST
Where
Grady County, 5 mi SE of Verden
Measured
0.75 in hail
Reported by
Public
Coordinates
35.029, -98.028

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155820, 155822, 155824, 155826.